Alert archive / North Carolina / Wind Advisories in 2013
Wind Advisory 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 18, 2013, 4:33 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2013, 4:33 AM EST (09:33 UTC)
- Expired
- Dec 18, 2013, 8:53 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 180933 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 433 AM EST WED DEC 18 2013 ...GUSTY NORTHWEST WINDS THIS MORNING... .STRONG NORTHWEST WINDS HAVE DEVELOPED IN THE WAKE OF YESTERDAY EVENINGS FRONTAL PASSAGE. THESE WINDS ARE EXPECTED TO DIMINISH LATER TODAY AS HIGH PRESSURE SETTLES OVER THE REGION. NCZ001-018-VAZ015-181700- /O.NEW.KRNK.WI.Y.0020.131218T0933Z-131218T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 433 AM EST WED DEC 18 2013 ...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. * LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND GRAYSON COUNTY VIRGINIA. * HAZARDS...FALLING TREE LIMBS. DEBRIS BLOWING ONTO HIGHWAYS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...STRONGEST GUSTS THIS MORNING. * IMPACTS...MAY RESULT IN SCATTERED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ 11
1 follow-up statement
000 WWUS71 KRNK 181353 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 853 AM EST WED DEC 18 2013 NCZ001-018-VAZ015-181500- /O.CAN.KRNK.WI.Y.0020.000000T0000Z-131218T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 853 AM EST WED DEC 18 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS HAVE SUBSIDED BELOW ADVISORY LEVELS THIS MORNING...AND GUSTS OVER 45 MPH ARE NOT EXPECTED THE REST OF THE DAY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 3:22 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 18, 3:22 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 322 AM EST WED DEC 18 2013 .SYNOPSIS... HIGH PRESSURE CENTERED OVER THE MID/LOWER MISSISSIPPI RIVER VALLEY WILL GRADUALLY EXPAND EAST ACROSS THE SOUTHEASTERN UNITED STATES. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER THROUGH FRIDAY AND POSSIBLY SATURDAY. AFTER A SEASONALLY COOL DAY TODAY...TEMPERATURES WILL MODERATE TO ABOVE NORMAL FOR THE LATER HALF OF THE WEEK. MOISTURE WILL BEGIN TO RETURN TO THE AREA THIS WEEKEND AS A DEEP TROUGH ENTERS THE NATIONS HEARTLAND. THE BEST CHANCE FOR RAIN ACROSS THE MID ATLANTIC REGION WILL BE SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 AM EST WEDNESDAY... STRONG NORTHWEST FLOW WILL CONTINUE TODAY IN THE WAKE OF YESTERDAY EVENINGS FRONTAL PASSAGE. ASIDE FOR SOME MORNING FLURRIES IN THE MOUNTAINS OF VA/WV...TREND TODAY WILL BE FOR CLEARING SKIES. WINDS WILL ALSO DIMINISH LATER THIS AFTERNOON AS HIGH PRESSURE SETTLES OVER THE AREA FROM THE WEST. THE SURFACE HIGH WILL BE OVERHEAD TONIGHT...YIELDING VERY LIGHT OR CALM WINDS IN ADDITION TO CLEAR SKIES. TEMPERATURES TODAY AND TONIGHT WILL BE NEAR OUR SEASONAL NORMS FOR MID DECEMBER. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 200 PM EST TUESDAY... FORECAST THIS PERIOD SWINGS TOWARD MILDER WEATHER AS WE SEE A CLOSED UPPER LOW FORMING ALONG THE WEST COAST THURSDAY WHICH BUCKLES THE FLOW TOWARD SW ACROSS THE SRN TIER OF STATES INTO THE SOUTHEAST. AT THE SFC HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST THURSDAY MORNING AND CONTINUES EWD TOWARD BERMUDA BY FRIDAY. MEANWHILE...A SLOW MOVING FRONT WILL BE ADVANCING ACROSS THE UPPER MIDWEST TO CENTRAL PLAINS TO NEW ENGLAND AND THE WESTERN OHIO VALLEY BY FRIDAY. OVERALL LOOKING AT DRY WEATHER RIGHT UP UNTIL FRIDAY WHERE THE FRONTAL PROXIMITY SEEMS CLOSE ENOUGH ALONG WITH SW FLOW ALOFT FROM THE GULF TO INCREASE THE THREAT OF RAIN SHOWERS ACROSS THE MTNS OF WV...INTO FAR SW VA. THE UPPER LOW SHOULD SWING SE TOWARD OLD MEXICO BY FRIDAY NIGHT WHILE A NRN STREAM SHORTWAVE SLIDES EAST ALONG THE CANADIAN/US BORDER INTO THE GREAT LAKES. MAIN FOCUS OF PRECIP APPEARS TO STAY IN A CORRIDOR FROM TX TO THE OHIO VALLEY WITH SOME SHOWER ACTIVITY ADVANCING TO THE MTNS...BUT SHOULD BE SLIGHT TO LOW CHANCE...WHILE AREAS MAINLY EAST OF THE I-81 CORRIDOR FROM THE SHENANDOAH TO THE NEW RIVER VALLEYS STAY DRY. DESPITE THE DRY WX...THE UPPER FLOW FAVORS FROM TIME TO TIME A SHIELD OF CIRRUS MOVING ACROSS AND THE 00Z ECMWF SHOWS THIS MORESO FOR THURSDAY THAN THE OTHER MODELS BUT WE WILL LEAN TOWARD LESS CLOUDS GIVEN THE DRY AIRMASS IN PLACE. WOULD NOT BE SURPRISED SOME LIMITED SUNSHINE OCCURS. AS WE HEAD INTO FRIDAY AND FRIDAY NIGHT MODELS AGREE THAT INCREASED SW FLOW WILL BRING MORE CLOUDS IN WHICH SHOULD KEEP OVERNIGHT LOWS ON THE MILD SIDE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 230 PM EST TUESDAY... A MILD WEEKEND ANTICIPATED WITH COOL SEASONABLE WEATHER IN TIME FOR CHRISTMAS. A COLD FRONT WITH SEVERAL WAVES OF LOW PRESSURE RIDING ALONG IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR REGION BY SUNDAY NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC OCEAN ON MONDAY. IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR REGION ON TUESDAY. SOUTHWEST FLOW WILL RESULT IN WARMER THAN NORMAL TEMPERATURES ON SATURDAY AND SUNDAY. LEANED ISC GRIDS DURING THE MEDIUM RANGE TOWARDS THE ECMWF SLOWER TIMING OF THE FRONT COMPARED TO THE FASTER CANADIAN AND GFS SOLUTIONS. A WAVE OF LOW PRESSURE RIDING NORTH ALONG THE BOUNDARY WILL PUSH THE COLD FRONT CLOSER TO US ON SATURDAY. PLACED THE HIGHEST POPS IN THE NORTHWEST ON SATURDAY. UNSEASONABLY WARM TEMPERATURES EXPECTED FOR SATURDAY WITH HIGHS RANGING FROM THE MID 50S IN THE MOUNTAINS TO NEAR 70 DEGREES IN SOUTHEAST. THE WAVE THAT LIFTS NORTH ALONG THE BOUNDARY SATURDAY NIGHT MAY SLOW ITS ADVANCE EAST SATURDAY NIGHT INTO SUNDAY. KEPT LOW TEMPERATURES ON SATURDAY NIGHT ON THE MILD SIDE WITH VALUES FROM THE UPPER 40S IN THE WEST TO UPPER 50S IN THE EAST. SHOWERS ARE LIKELY ON SUNDAY INTO SUNDAY NIGHT AS THE COLD FRONT ADVANCES THROUGH OUR AREA. FELT THERE WAS ENOUGH INSTABILITY TO MENTION THUNDERSTORMS IN THE EAST. HIGHS ON SUNDAY WILL RANGE FROM AROUND 60 DEGREES IN THE WEST TO AROUND 70 DEGREES IN THE EAST. LEANED LOW ON SUNDAY NIGHT TOWARDS THE ENSEMBLE ECMWF FROM THE MID 30S IN THE NORTHWEST TO AROUND 50 DEGREES IN THE SOUTHEAST. ALLOWED FOR HIGHER POPS IN THE SOUTHERN PORTION OF FORECAST AREA ON MONDAY WITH RICHER MOISTURE. NORTHWEST FLOW WILL RESULT IN MORE SEASONABLE HIGHS IN THE UPPER 30S IN THE MOUNTAINS TO THE MID 50S IN THE PIEDMONT. A SHORTWAVE ROTATING THROUGH MONDAY NIGHT SUPPORT THE MENTION OF CHANCE OF SHOWERS. HIGH PRESSURE BUILDS ACROSS THE REGION ON TUESDAY WITH UPPER FLOW BECOMING MORE ZONAL. LOOK FOR HIGHS TUESDAY FROM THE UPPER 30S IN THE WEST TO THE MID 40S IN THE EAST. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... AS OF 100 AM EST TUESDAY... COLD FRONT HAS MOVED EAST OF THE REGION. SCATTERED SNOW SHOWERS AND FLURRIES WILL LINGER OVER THE MOUNTAINS THROUGH WEDNESDAY MORNING BEFORE ENDING. MVFR CIGS AND VSBYS ARE STILL POSSIBLE AT KBLF/KLWB UNTIL THESE SNOW SHOWERS COME TO A COMPLETE END. EAST OF THE MOUNTAINS SKIES WILL REMAIN MOSTLY CLEAR PROMOTING VFR. WINDS WILL CONTINUE TO BE GUSTY...ESP WITH-IN THE VCNTY OF THE MOUNTAIN RIDGES WHERE SFC GUSTS OF 30 KTS WILL BE COMMON. WINDS ARE EXPECTED TO SUBSIDE WEDNESDAY AFTERNOON...BECOMING LIGHT AND VARIABLE WEDNESDAY NIGHT AS HIGH PRESSURE POSITIONS ITSELF OVERHEAD. HIGH CONFIDENCE OF CEILINGS AND VISIBILITIES DURING THE TAF PERIOD. VFR CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. WEATHER CONDITIONS WILL DETERIORATE FOR THE WEEKEND AS NEXT LOW PRESSURE SYSTEM MOVES IN FROM THE WEST WITH PRECIPITATION AND MVFR OR LOWER CONDITIONS. A COLD FRONT WITH SEVERAL WAVES OF LOW PRESSURE ALONG IT WILL TRAVEL EAST AND ADVANCE THROUGH OUR REGION BY SUNDAY NIGHT. THE BOUNDARY WILL PUSH INTO THE ATLANTIC OCEAN ON MONDAY. IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO OUR REGION ON TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WP LONG TERM...KK AVIATION...AMS/PM
Hazardous weather outlook, Dec 17, 5:02 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 502 PM EST TUE DEC 17 2013 NCZ002-003-019-VAZ011-013-014-016>018-022>024-032>035-182215- ALLEGHANY NC-SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 502 PM EST TUE DEC 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS UP TO 40 MPH ARE POSSIBLE IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-182215- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 502 PM EST TUE DEC 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ007-009-010-012-015-182215- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 502 PM EST TUE DEC 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. GUSTY NORTHWEST WINDS ARE EXPECTED OVERNIGHT. WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE AT THE HIGHEST ELEVATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-WVZ042>045-182215- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 502 PM EST TUE DEC 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SNOW AT THE HIGHER ELEVATIONS TONIGHT WILL ACCUMULATE 1 TO 3 INCHES. LOWER ELEVATIONS WILL SEE RAIN CHANGING TO SNOW WITH AN INCH OR LESS OF ACCUMULATION IN THE VALLEYS. GUSTY NORTHWEST WINDS ARE ALSO EXPECTED OVERNIGHT. WIND GUSTS UP TO 40 MPH POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 17, 11:51 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1151 PM EST TUE DEC 17 2013 VAZ019-020-WVZ043>045-180700- ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO... RAINELLE 1151 PM EST TUE DEC 17 2013 AT 1145 PM...SNOW SHOWERS CONTINUED TO RESULT IN ACCUMULATING SNOWFALL...MAINLY OVER THE HIGHER ELEVATIONS OF THE GREENBRIER VALLEY...AND ON TOP OF WARM SPRINGS MOUNTAIN IN BATH COUNTY VIRGINIA. IN THESE LOCATIONS...UNTREATED ROADS WILL BE SNOW COVERED...TEMPERATURES IN THE MID 20S. TOTAL SNOWFALL ACCUMULATIONS SINCE LATE TUESDAY AFTERNOON THROUGH 4:00 AM WEDNESDAY MORNING ARE EXPECTED TOTAL CLOSE TO 4 INCHES IN THE MOUNTAINS NORTHWEST OF LEWISBURG...WITH AN INCH OR LESS ELSEWHERE. THE SNOW IS EXPECTED TO TAPER TO FLURRIES DURING THE OVERNIGHT...THE INTENSITY OF THE SNOW SHOWERS DIMINISHING AFTER 2:00 AM.
Special weather statement, Dec 18, 12:12 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 AM EST WED DEC 18 2013 VAZ019-020-WVZ043>045-180715- ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO... RAINELLE 1212 AM EST WED DEC 18 2013 AT MIDNIGHT...SNOW SHOWERS WERE RESULTING IN ACCUMULATING SNOWFALL...MAINLY OVER THE HIGHER ELEVATIONS OF THE GREENBRIER VALLEY...AND ON TOP OF WARM SPRINGS MOUNTAIN IN BATH COUNTY VIRGINIA. IN THESE LOCATIONS...UNTREATED ROADS WILL BE SNOW COVERED...TEMPERATURES IN THE MID 20S. TOTAL SNOWFALL ACCUMULATIONS SINCE LATE TUESDAY AFTERNOON THROUGH 4:00 AM WEDNESDAY MORNING ARE EXPECTED TO TOTAL CLOSE TO 4 INCHES IN THE MOUNTAINS NORTHWEST OF LEWISBURG...WITH AN INCH OR LESS ELSEWHERE. THE SNOW IS EXPECTED TO TAPER TO FLURRIES DURING THE OVERNIGHT...THE INTENSITY OF THE SNOW SHOWERS DIMINISHING AFTER 2:00 AM.
Nearby
Wind Advisories in North Carolina, 2013Wind Advisories in Virginia, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.